Nebraska, 2017

Wildfire and High Wind in Nebraska, March 6, 2017

March 6, 2017 · NWS GLD · 2 events in 2 counties and zones

Wind gusts near 60 MPH were reported at Wray, CO and Imperial, NE behind a strong cold front that moved through. Using these sites as a proxy can be fairly sure Dundy County also had high wind gusts.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Wind gusts near 60 MPH were reported at Wray, CO and Imperial, NE behind a strong cold front that moved through. Using these sites as a proxy can be fairly sure Dundy County also had high wind gusts. In addition to strong winds, a large fire rekindled over Hitchcock County between Palisade and Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 6, 5:54 AM CST, 5 hours 6 minutes earlier.

Area forecast discussion, Mar 6, 5:54 AM CST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
454 AM MST Mon Mar 6 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 440 AM MST Mon Mar 6 2017

Main forecast concerns will be todays major wind/fire threat,
another fire weather threat for Tuesday, and how much to warm up
temperatures on Wednesday. Satellite is showing a highly amplified
pattern from the Pacific into North America. Rather strong and
negatively tilted upper trough is moving through the western portion
of the country.

Models at mid levels were starting out a little too far to the east
with the upper trough and lower heights. Models are starting a
little cool with the Gfs and Nam doing a little better than the
Canadian and the Ecmwf.

For fire weather information today and Tuesday please refer to the
Fire Weather section below.

Today/tonight...Very windy conditions continue to be on track for
today. Jet axis starts the day over the southeast half of the area.
By 18z the western half of the area is on the western side of the
jet. By 21z the area is solidly in the left rear quadrant/western
side of the jet. Also strong downward motion will develop across the
western portion of the area this morning and spread east. Satellite
showing that strong area of subsidence.

Very good lapse rates will be in place up to near 600 mb. Forecast
soundings and Bufkit show that 60 to 70 mph should have no problem
making it to the ground. However, if mixing occurs a little higher,
gusts 10 to 20 mph higher could be possible. So high wind warning
will continue. Areas of dust will occur and could cause visibilities
a half mile or less. A minor note, front is slower and temperatures
have been mild ahead of it. So raised todays high temperatures.

Tuesday/Tuesday night...After staying near or just south of the area
during the night the jet starts moving the north during the morning.
By mid to late morning the axis is over/near the northeast half to
two thirds of the area. New model data shows winds for the daytime
are a little higher than yesterday. Lapse rates continue to be very
good. Windy conditions are expected once again. However at this time
speeds look to be 20 to 40 mph with gusts to 50 mph.

Light winds and dry air mass will be in place during the night. So
temperatures should have problem dropping. Went toward the cooler
guidance.

Wednesday/Wednesday night...Should see plenty of sun. That combined
with some downslope winds and a continued dry air mass will allow
for a strong warmup. Guidance has been cool with this scenario
recently and went toward the warmer guidance.

.LONG TERM...(Thursday through Sunday)
Issued at 440 AM MST Mon Mar 6 2017

Days 4 through 7 forecast concerns are a possibility of precipitation
Friday night and again next Sunday night into Monday morning.

The mid-week zonal flow aloft continues through the end of the week
and into next weekend with a several embedded troughs expected to
move quickly east of the Rockies and across the High Plains region.
The short wave trough moving into the far western U.S. early Friday
moves quickly through the Intermountain region during the day on
Friday before emerging east of the Rockies over the High Plains
early Saturday.  Under the zonal flow aloft, a weak surface trough
will stretch along the southern and central High Plains. The surface
trough deepens into a closed low center over the far northern
panhandle region by Friday evening as the fast moving upper short
wave trough approaches

A slight chance of light rain Friday evening will become a chance of
light rain or snow after midnight Friday night as temperatures
approach freezing. The best chance of precipitation will be over
the eastern half of the forecast area where Gulf moisture will
have had an opportunity to be pulled northward into the plains
states ahead of the deepening surface low and associated trough
aloft.

Due to the fast moving nature of the open wave aloft, any
precipitation that develops will be minimal and is expected to move
quickly out of the region to the east Saturday morning.

Another much weaker disturbance moves east of the Rockies late
Sunday. Previous model runs indicated the potential for a chance of
very light precipitation over the north central Kansas and south
central Nebraska.  The most recent model runs have gone with a dryer
solution.  With the current disparity between model runs in day 7
and beyond, have opted to stay with the SuperBlend solution that
keeps a chance of light precipitation in the forecast.

Temperatures are expected to remain above average for this time of
year with lows in the lower to mid 30s during days 4 through 7. High
temperatures will gradually decrease with lower to mid 70s on
Thursday, upper 60s to lower 70s on Friday, and 60s through next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 440 AM MST Mon Mar 6 2017

Very windy conditions will be the main through the first half the
period. For Kgld...Low level wind shear will be in place until
15z. West to northwest winds will start off near 20 knots with
gusts near 25 knots. By late morning these winds will increase
near 35 knots with gusts approaching 60 knots. These winds will
last until late afternoon and will reduced visibilities due to
blowing dust to drop into the mvfr category. Vfr conditions will
return late in afternoon into the early evening. Around 01z the
winds will be near 20 knots with gust to near 28 knots. By 03z
those winds will stop gusting and decrease to near 13 knots. Those
winds will continue through the rest of the night.

For Kmck...Low level wind shear will remain in place until 15z.
Around 15z the west to northwest winds will increase to near 23
knots with gusts to near 31 knots. Those winds will continue to
increase through early afternoon. Around 20z those winds will be
near 36 knots with gusts to near 52 knots. From late in the
morning through the afternoon mvfr conditions due to blowing dust
are expected. Near sunset the winds will decrease into the 25 to
around 30 knot range with gusts from 35 to 43 knots. Those winds
continue until 08z when they lose there gustiness and decrease to
around 12 knots.

&&

.FIRE WEATHER...
Issued at 440 AM MST Mon Mar 6 2017

For today...west to northwest winds of 35 to 45 mph with gusts to at
least 70 mph are expected. Relative humidities in the single digits
will be in place. Red Flag warning was obviously continue with
extreme and potential dangerous conditions in place.

For Tuesday...west to northwest winds of 20 to 40 mph with gusts
up to 50 mph and relative humidities of 10 to 15 percent are
expected. As a result of this and collaboration, have issued a
Fire Weather Watch.

For Wednesday through Friday...relative humidities will continue
range from 15 percent to near 20 percent. However, the winds at this
time will stay much below the needed 25 mph.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 6 PM
     MST /7 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 9 AM MST /10 AM CST/ this morning to 7 PM
     MST /8 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for KSZ001>004-013>016-027>029-041-042.

CO...High Wind Warning from 8 AM this morning to 6 PM MST this
     evening for COZ090>092.

     Red Flag Warning from 9 AM this morning to 7 PM MST this evening
     for COZ252>254.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for COZ252>254.

NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 6 PM
     MST /7 PM CST/ this evening for NEZ079>081.

     Red Flag Warning from 9 AM MST /10 AM CST/ this morning to 7 PM
     MST /8 PM CST/ this evening for NEZ079>081.

     Fire Weather Watch from Tuesday morning through Tuesday
     afternoon for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...LOCKHART
AVIATION...BULLER
FIRE WEATHER...BULLER
Hazardous weather outlook, Mar 6, 4:32 AM CST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
332 AM MST Mon Mar 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071315-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
332 AM MST Mon Mar 6 2017 /432 AM CST Mon Mar 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Extreme and potentially dangerous fire weather conditions will occur
across the entire area as a result of very low relative humidities
and sustained winds of 35 to 45 mph with gusts up 70 mph. As a result
a Red Flag Warning continues for the entire region. A High Wind
Warning is also in effect.

In addition, these strong winds will cause difficult driving
condition for lightweight and high profile vehicles. These winds
will also cause areas of blowing dust which could reduce visibilities
to a half mile or less.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

For Tuesday west to northwest winds will increase to 20 to 40 mph
with gusts up to 50 mph possible. These winds combined with low
relative humidities could create critical fire weather conditions
across the area. As a result a Fire Weather Watch has been issued for
the entire region.

For Wednesday through Friday...near critical fire weather conditions
are possible across much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today. Spotter reports of damage,
wind gusts, and reduced visibilities in blowing dust would be
greatly appreciated.

In the hours before

Local storm report, Mar 6, 9:06 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
806 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     NON-TSTM WND GST BURLINGTON              39.31N 102.27W
03/06/2017  M53 MPH          KIT CARSON         CO   ASOS

            WIND GUSTS OF 53 MPH.

&&

SME
Local storm report, Mar 6, 9:21 AM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
03/06/2017  M58 MPH          SHERMAN            KS   ASOS

            WIND GUST OF 58 MPH.

&&

SME
Local storm report, Mar 6, 10:17 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 AM     NON-TSTM WND GST WRAY                    40.08N 102.23W
03/06/2017  M50 MPH          YUMA               CO   AWOS

            WIND GUST OF 50 MPH.

&&

SME
Local storm report, Mar 6, 10:21 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
921 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 AM     NON-TSTM WND GST YUMA                    40.12N 102.72W
03/06/2017  M50 MPH          YUMA               CO   AWOS

            WIND GUST OF 50 MPH.

&&

SME
Local storm report, Mar 6, 10:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
947 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
03/06/2017  M55 MPH          THOMAS             KS   AWOS

            WIND GUST OF 55 MPH.

&&

SME
Local storm report, Mar 6, 10:53 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
953 AM MST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     DUST STORM       WINONA                  39.06N 101.25W
03/06/2017                   LOGAN              KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED ZERO VISIBILITY ALONG HWY 40
            IN WINONA.

&&

SME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire, 1 high wind. Local standard time, as filed.

Wildfire, Hitchcock

When
March 6, 11:00 AM CST to 3:00 PM CST
Where
Hitchcock forecast zone
Reported by
Emergency Manager
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Fire was a rekindle from the large fire that occurred on 3/5. Fire remained approximately between Palisade and Stratton. On 3/6, the fire burned around 300 acres for a total of 2300 acres burnt on both days. Damage occurred to fire trucks during the response but not from the fire. No structures were threatened or lost. Time of the fire is approximate and timed from wind the highest winds of the day picked up.

High Wind, Dundy

When
March 6, 3:53 PM MST to 4:15 PM MST
Where
Dundy forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Based on high wind observations from surrounding sites am confident Dundy County also met high wind criteria.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690534, 684035.